Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 30, NWS Sioux Falls, SD

May 6, 2009Buena Vista County, Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 6, 2009, 6:23 PM CDT for Buena Vista County, Clay County, Iowa. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2009, 6:23 PM CDT (23:23 UTC)
Expired
May 6, 2009, 6:42 PM CDT
In force
19 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Buena Vista County, IA, Clay County, IA

The radar

The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 062323
SVRFSD
IAC021-041-070015-
/O.NEW.KFSD.SV.W.0030.090506T2323Z-090507T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
623 PM CDT WED MAY 6 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BUENA VISTA COUNTY IN NORTHWEST IOWA   
  SOUTHWESTERN CLAY COUNTY IN NORTHWEST IOWA

* UNTIL 715 PM CDT

* AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL.
  THIS STORM WAS LOCATED NEAR ROYAL...OR 9 MILES SOUTHWEST OF
  SPENCER...AND WAS MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREENVILLE AROUND 635 PM CDT...
  LINN GROVE AROUND 645 PM CDT...
  SIOUX RAPIDS...WEBB AROUND 650 PM CDT...
  WEBB AROUND 655 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF LARGE DAMAGING HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

&&

LAT...LON 4289 9494 4276 9519 4306 9540 4314 9523
TIME...MOT...LOC 2324Z 323DEG 23KT 4304 9527

$$

BT
2 follow-up statements
000 
WWUS53 KFSD 062332
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
632 PM CDT WED MAY 6 2009

IAC021-041-070015-
/O.CON.KFSD.SV.W.0030.000000T0000Z-090507T0015Z/
CLAY IA-BUENA VISTA IA-
632 PM CDT WED MAY 6 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN BUENA VISTA AND SOUTHWESTERN CLAY COUNTIES...

AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR ROSSIE...OR 11 MILES SOUTH OF
SPENCER...MOVING SOUTHEAST AT 25 MPH.

A SECOND STORM HAS DEVELOPED NEAR MONETA...AND IS ALSO MOVING TO THE 
SOUTHEAST AT 25 MPH.  THIS STORM IS ALSO CAPABLE OF PRODUCING HAIL 
TO THE SIZE OF QUARTERS. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
LINN GROVE AROUND 645 PM CDT...
SIOUX RAPIDS AROUND 650 PM CDT...
REMBRANDT AROUND 700 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4289 9494 4276 9519 4306 9540 4314 9523
TIME...MOT...LOC 2332Z 323DEG 23KT 4300 9523

$$

BT
000 
WWUS53 KFSD 062342
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
642 PM CDT WED MAY 6 2009

IAC021-041-062352-
/O.CAN.KFSD.SV.W.0030.000000T0000Z-090507T0015Z/
CLAY IA-BUENA VISTA IA-
642 PM CDT WED MAY 6 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BUENA VISTA AND 
SOUTHWESTERN CLAY COUNTIES IS CANCELLED...

THE STORM HAS WEAKEND SIGNIFICANTLY....AND IS NO LONGER SEVERE.

LAT...LON 4289 9494 4276 9519 4306 9540 4314 9523
TIME...MOT...LOC 2342Z 323DEG 23KT 4295 9518

$$


BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:30 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 6, 3:30 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT WED MAY 6 2009

.DISCUSSION...
ATTM...NEW CONVECTION HAS FIRED NEAR THE LLV BOUNDARY WHICH CONTS TO
MOV EWD THRU THE FSD FA. TIMING THE SPEED OF THE FRONT...THE LAST
BITS OF CONVECTION SHOULD BE ON OUR ERN DOORSTEP BY 23Z-00Z EARLY
THIS EVENING. AFTER WHICH...THERE SHOULD BE A BRIEF BREAK. BUT THEN
ANOTHER MID LVL DISTURBANCE WL MOV OUT OF THE CENTRAL RCKYS AND INTO
THE MIDDLE WRN PLAINS BY 00Z. THE CRUX OF THIS DISTURBANCE WL THEN
MOV ALONG THE NEB/SD BORDER LATER TONIGHT AND BE SITUATED NR THE MO
RIVER OF NEB/IA BY 12Z THUR. THE GFS IS A FAIR AMOUNT FURTHER N WITH
THIS FEATURE THEN THE NAM...BUT THE NAM HAS BEEN VERY CONSISTENT
WITH IT. THEREFORE TRENDED CLOSER TO THE NAM PLACEMENT...WITH BOTH
MODELS TIMING PLACEMENT VERY CLOSE. SO CONTINUED OUR HIGHEST POPS
WHICH ARE BORDERLINE LIKELY THRU THE SRN HALF OF OUR FA...RAPIDLY
DECREASING THEM N OF I 90. IF ONE WERE TO BELIEVE THE GFS...WE WOULD
NEED AT LEAST SLGT CHC POPS ALL THE WAY FM HURON...TO BROOKINGS TO
MARSHALL MN. BUT AGAIN...NOT FOLLOWING THAT SOLUTION RIGHT NOW. TWO
THINGS THAT ARE MOST IMPRESSIVE ABOUT THIS WAVE TONIGHT BESIDES ITS
STRONG ASCENT IS VERY STRONG H85-H7 FRONTOGENESIS IN THE SRN HALF OF
OUR FA. IN FACT...THE LOWER LEVEL FRONTOGENESIS HANGS ALONG OUR
ENTIRE BORDER WITH NEB RIGHT THROUGH AFT SUNRISE THUR...THUS THE LOW
POPS HANGING BACK CLEAR TOWARD GREGORY FM 12Z-15Z THUR. THE OTHER
THING IS THE ADVACING JET STREAK PLACES THIS ENTIRE AREA IN A PRETTY
DECENT LEFT EXIT REGION. WARMED UP OUR MIN TEMPS ABOUT A CATEGORY
MOST LOCATIONS DUE TO INCREASING CLOUD COVER LATE TONIGHT.    /MJF

THIS SYS COMING IN LATER TNGT WILL CONT TO MOVE EWD THU WITH MOST
PCPN OVER SRN FCST AREA AND MOST EXITING BY 18Z/1PM CDT. THIS SHUD
ALLOW ENUF DCRG CLDS TO GET ENUF SUN TO WARM TEMPS TO CLOSE TO
GUIDANCE HIGHS...LOOK FOR A SLOW START BUT STG WARMING AS SUNSHINE
APPEARS. AT THIS TIME NO SIGNIFICANT LOW CLOUD DECK EXPECTED THAT
WILL OUTLAST PCPN BY MORE THAN A VERY SHORT TIME.

ANOTHER SYS WILL COME ACRS WITH CDFNT THU NGT INTO FRI. THIS SYS
WILL HAVE MUCH BETTER UPPER SUPPORT...AND EVEN THO BEST MOISTURE
WILL PRBLY STAY TO THE S...WDSPRD LGT TO MDT PCPN SEEMS PSBL.
GUIDNCE AND MODELS DONT SEEM TO GIVE MORE THAN MEDIOCRE CREDIT TO
THE UPPER SUPPORT. WILL KEEP POPS TEMPERED AT NO HIR THAN 50 PCT FOR
NOW AND KEEP QPF BLO A HALF INCH EVERYWHERE.. HWVR OFTEN SUCH A STG
UPPER SYS RESULTS IN GREATER THAN PROGGED RIDGING AND WARMMING AHD
OF IT WHICH WUD BRING THERMAL SUPPORT CLOSER TO CWA. AS FAR AS
TEMPS...WITH FNT COMING THRU AND PCPN POTENTIAL...HI TEMPS CUD BE
PRETTY COOL. WILL ONLY COOL FRI HIGHS MODESTLY FOR NOW FROM PREV
FCST BUT IF IT APPEARS THIS TIME TOMORROW THAT FRI PCPN WILL BE
WDSPRD...5 TO 10 DEGS COOLR WITH HIGHS IN THE 50S TO LWR 60S WUD BE
MORE APPROPRIATE.

SAT CONTS TO APPEAR DRY AND A BIT COOL AS IT HAS CONSISTENTLY FOR
PAST SVRL DAYS. EXTENDED PD OF SUN THRU WED SHUD GIVE WAY TO MORE
PCPN CHANCES AS WRLY FLOW ALF INCREASES AGN OVER NRN CONUS. TIMING
IS TRICKY SO WILL GO WITH GUIDNCE GRADUAL INCREASE IN POPS THIS TIME
PD. MEANWHILE...A LTL WARMNG FROM FRI/SAT SHUD MAKE FOR PRETTY
SEASONABLE TEMPS THIS EXTENDED PD...AS MENTND YSTDY NO FREEZES AND
NO 80S.

&&

.AVIATION...
ANOTHER ROUND OF SCATTERED CONVECTION HAS DEVELOPED NEAR THE FRONTAL
BOUNDARY IN SW MN AND NW IA. IN THESE STORMS...TEMPORARY MVFR CIGS
AND IFR VIS WL BE FOUND IN THESE AREAS...WHICH SHOULD EXIT OUR FA BY
00Z THIS EVENING. ANOTHER DISTURBANCE WL MOVE ACROSS MAINLY THE SRN
HALF OF OUR FA AFT EVENING TONIGHT AND EARLY THURSDAY. THIS
DISTURBANCE WL PRODUCE SCATTERED THUNDERTORMS ALONG AND SOUTH OF I
90...PRIMARILY FM 06Z TONIGHT THROUGH 15Z THURSDAY. WITH THE RISK OF
THIS CONVECTION...AGAIN SHORT TERM MVFR CIGS AND IFR VIS WL BE FOUND
IN ANY STORMS LATE TONIGHT.          /MJF

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF/WILLIAMS
Hazardous weather outlook, May 6, 12:08 PM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1208 PM CDT WED MAY 06 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1208 PM CDT WED MAY 06 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
AN EXITING MID LEVEL DISTURBANCE AND SURFACE COLD FRONT MAY RE
DEVELOP SPOTTY THUNDERSTORMS LATE THIS AFTERNOON EAST OF A SIOUX
CITY TO MARSHALL MINNESOTA LINE. THEN LATE TONIGHT...ANOTHER MID
LEVEL DISTURBANCE WILL AFFECT THE MISSOURI RIVER VALLEY ALONG THE
NEBRASKA AND SOUTH DAKOTA BORDER...AND ADJACENT POINTS JUST
NORTHWARD. SCATTERED THUNDERSTORMS WILL OCCUR WITH THIS LATE
NIGHT DISTURBANCE. WITH ANY OF THIS STORM ACTIVITY...EITHER LATE
THIS AFTERNOON OR TONIGHT...THE AIR IS COOL ENOUGH ALOFT THAT A
ROGUE STORM COULD PRODUCE HAIL TO THE SIZE OF QUARTERS. BUT THE
VAST MAJORITY OF THE ACTIVITY SHOULD PRODUCE ONLY SMALL HAIL.

FLOODING...
FLOODING WILL CONTINUE ALONG THE JAMES RIVER THROUGH MOST OF MAY.
THE RIVER WAS NEAR CREST AT ALL LOCATIONS FROM HURON
SOUTHWARD...AND IN FACT WAS SLIGHTLY FALLING FROM HURON TO
FORESTBURG. PLEASE SEE THE LATEST ISSUED FLOOD STATEMENTS FOR
MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE CHANCES OF SHOWERS AND A FEW THUNDERSTORMS SOUTH OF
INTERSTATE 90 THURSDAY MORNING...AND OVER THE AREA ON FRIDAY.
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 6, 3:31 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
331 PM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             4 S MOVILLE             42.43N 96.07W
05/06/2009  E1.25 INCH       WOODBURY           IA   LAW ENFORCEMENT

&&

MG
Local storm report, May 6, 5:40 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
540 PM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             7 S OCHEYEDAN           43.32N 95.54W
05/06/2009  E1.75 INCH       OSCEOLA            IA   PUBLIC

&&

DMILLER
Local storm report, May 6, 5:42 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
542 PM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             7 S OCHEYEDAN           43.32N 95.54W
05/06/2009  E0.75 INCH       OSCEOLA            IA   PUBLIC

            IN MAY CITY

&&

DMILLER
Local storm report, May 6, 5:49 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
549 PM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             5 N HARTLEY             43.25N 95.48W
05/06/2009  E1.00 INCH       O'BRIEN            IA   AMATEUR RADIO

&&

CJANSEN
Local storm report, May 6, 5:56 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
556 PM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 NE HARTLEY            43.20N 95.45W
05/06/2009  E1.75 INCH       OBRIEN            IA   AMATEUR RADIO

&&

CJANSEN
Local storm report, May 6, 6:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
603 PM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             3 WNW EVERLY            43.18N 95.38W
05/06/2009  M1.00 INCH       CLAY               IA   CO-OP OBSERVER

&&

CJANSEN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:34 AM CDTSevere Thunderstorm WarningFSDDickinson26 min
May 6, 2:34 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury41 min
May 6, 3:07 PM CDTSevere Thunderstorm WarningFSDWoodbury23 min
May 6, 3:30 PM CDTSevere Thunderstorm WarningFSDWoodbury15 min
May 6, 5:15 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, Osceola45 min
May 6, 5:23 PM CDTTornado WarningFSDClay, Dickinson, O'Brien, Osceola52 min
May 6, 5:54 PM CDTTornado WarningFSDClay, O'Brien35 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.